Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 37, NWS Birmingham, AL

April 7, 2004Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 7, 2004, 8:42 PM CDT for Chilton County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2004, 8:42 PM CDT (01:42 UTC)
Expired
Apr 7, 2004, 9:30 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 6:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2669 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 080142 CCA
SVRBHM
ALC021-080230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
833 PM CDT WED APR 7 2004
CORRECTED TO REMOVE COOSA COUNTY

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHILTON COUNTY IN ALABAMA

* UNTIL 930 PM CDT

* AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF CLANTON...MOVING
  NORTHEAST AT 35 MPH.  ADDITIONAL SEVERE THUNDERSTORMS IN EASTERN
  BIBB COUNTY WERE MOVING EAST.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CLANTON... 
JEMISON...AND THORSBY.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3267 8686 3267 8671 3271 8672 3272 8656
          3292 8643 3304 8667

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 7:37 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 7, 7:37 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CDT WED APR 7 2004

.UPDATE...JUST UPDATED ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH
FOR SOUTHWEST PARTS OF THE FORECAST AREA.

AT 730 PM CDT...TWO MAIN THUNDERSTORMS...ONE IN NORTHERN HALE COUNTY
AND ANOTHER IN SOUTHERN DALLAS COUNTY...WERE THE STRONGEST.
THE HALE COUNTY STORM WAS SLOWLY MOVING EAST TOWARD BIBB COUNTY WHILE
THE DALLAS COUNTY STORM WAS QUICKLY MOVING NORTHEAST.  BOTH STORMS
ARE CAPABLE OF UP TO QUARTER SIZE HAIL...THOUGH GUSTY WINDS MAY
OCCUR AS WELL...ESPECIALLY IN DALLAS COUNTY EARLY THIS EVENING.

EXPECT THE STORMS TO CONTINUE THROUGH THE EVENING...BUT WILL BEGIN
TO WEAKEN IN THE NEXT FEW HOURS.  THE STORMS WILL LIKELY AFFECT THE
CENTREVILLE...SELMA...AND MAPLESVILLE AREAS THROUGH 10 PM CDT.
LATER THIS EVENING...ANY STRONG THUNDERSTORMS OVER THE AREA WILL
BE ISOLATED.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 58 77 52 79 54 / 50 30 00 00
MONTGOMERY 58 78 53 80 55 / 50 30 00 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL MIDNIGHT CDT ROUGHLY SOUTH OF INTERSTATE 20 AND WEST
OF INTERSTATE 65.
&&

MBS/91
Hazardous weather outlook, Apr 7, 1:20 PM CDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT WED APR 07 2004

ALZ011>015-017>050-072015-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
120 PM CDT WED APR 07 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED SHOWERS ALONG WITH SOME ISOLATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE AREA LATER THIS AFTERNOON AND
ESPECIALLY TONIGHT.  THESE STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 35 MPH...FREQUENT LIGHTNING AND POSSIBLY SOME SMALL
HAIL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED.

In the hours before

Local storm report, Apr 7, 7:34 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
734 PM CDT WED APR 7 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 SW NORTHPORT          33.14N 87.65W
04/07/2004                   TUSCALOOSA         AL   EMA
            PENNY SIZE HAIL IN ROMULUS 11 MILES SSW OF NORTHPORT

0632 PM     HAIL             11 SW NORTHPORT         33.15N 87.66W
04/07/2004                   TUSCALOOSA         AL   PUBLIC
            QUARTER SIZE HAIL IN ROMULUS

0631 PM     HAIL             7 SW NORTHPORT          33.15N 87.66W
04/07/2004                   TUSCALOOSA         AL   PUBLIC
            DIME SIZE HAIL REPORTED IN ROMULUS 11 MILES SSW OF
            NORTHPORT
Local storm report, Apr 7, 8:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
825 PM CDT WED APR 7 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0633 PM     WIND DAMAGE      9 N BOLIGEE             32.88N 88.08W
04/07/2004                   GREENE             AL   PUBLIC
            TREES DOWN ALONG AL HWY 39 IN MT HEBRON

0805 PM     HAIL             SELMA                   32.42N 87.03W
04/07/2004                   DALLAS             AL   PUBLIC
            PENNY SIZE HAIL IN SELMA

0805 PM     WIND DAMAGE      SELMA                   32.41N 87.03W
04/07/2004                   DALLAS             AL   PUBLIC
            ROOF BLOW OFF SHED IN SELMA
Local storm report, Apr 7, 8:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
825 PM CDT WED APR 7 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0633 PM     WIND DAMAGE      9 N BOLIGEE             32.88N 88.08W
04/07/2004                   GREENE             AL   PUBLIC
            TREES DOWN ALONG AL HWY 39 IN MT HEBRON

0805 PM     HAIL             SELMA                   32.42N 87.03W
04/07/2004                   DALLAS             AL   PUBLIC
            PENNY SIZE HAIL IN SELMA

0805 PM     WIND DAMAGE      SELMA                   32.41N 87.03W
04/07/2004                   DALLAS             AL   PUBLIC
            ROOF BLOWN OFF SHED IN SELMA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:10 PM CDTSevere Thunderstorm WarningBMXHale35 min
Apr 7, 7:22 PM CDTSevere Thunderstorm WarningBMXDallas38 min
Apr 7, 7:43 PM CDTSevere Thunderstorm WarningBMXBibb, Hale62 min
Apr 7, 7:58 PM CDTSevere Thunderstorm WarningBMXDallas17 min
Apr 7, 8:05 PM CDTSevere Thunderstorm WarningBMXAutauga55 min
Apr 7, 8:35 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa55 min
Apr 7, 10:50 PM CDTSevere Thunderstorm WarningBMXAutauga25 min
Apr 7, 11:11 PM CDTSevere Thunderstorm WarningBMXAutauga34 min
Apr 7, 11:22 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery38 min
Apr 7, 11:59 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery31 min
Apr 8, 12:29 AM CDTSevere Thunderstorm WarningBMXMontgomery31 min
Apr 8, 12:35 AM CDTSevere Thunderstorm WarningBMXMacon40 min
Apr 8, 9:24 AM CDTSevere Thunderstorm WarningBMXPike36 min
Apr 8, 9:54 AM CDTSevere Thunderstorm WarningBMXBarbour36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.